Warfarin Induced Necrosis of The Breast: A Case Report

Main Article Content

Sanaz Zand
Roghayye Jalili
Seyed Hasan Emami Razavi
Massoome Najafi
Ahmad Kaviani

Keywords

Warfarin, Breast necrosis, Breast gangrene, Oral anticoagulant therapy

Abstract

Background: Warfarin induced breast necrosis is a rare complication of oral anticoagulant therapy. Although it can be related to protein C, S, and antithrombin III deficiency; the pathogenesis of necrosis is still unknown.


Case presentation: We report a case of a 38-year-old woman with extensive left breast necrosis after receiving warfarin for treatment of deep vein thrombosis. Simple mastectomy was performed and the wound was closed secondarily with an abdominal advancement flap. Rivaroxaban was prescribed after discontinuation of warfarin.


Conclusion: Although breast necrosis following warfarin usage is uncommon, it should be considered in women presenting with breast symptoms after initiation of warfarin. Early diagnosis and appropriate management are essential to prevent extensive loss of breast tissue.

References

1. Simman R, Gould N, Jackson S. Warfarin-Induced Tissue Necrosis (WITN): Case Report and Literature Review. J Surg Oper Care. 2015;1(1):101.
2. Chan YC, Valenti D, Mansfield AO, Stansby G. Warfarin induced skin necrosis. Br J Surg. 2000;87(3):266-72.
3. Flood E. Thrombophlebitis migrans disseminata: report of a case in which gangrene of abreast occurred: observations on the therapeutic use of dicumarol (3, 3'methylenebis (4-hydroxycoumarin)). NY State J Med. 1943;43:1121-4.
4. Ejzenberg D, Neusquen LP, Rolnik DL, Lozinsky AC, Piato JR. Breast necrosis induced by the use of coumadin: case report and review of literature. Einstein (Sao Paulo). 2015;13(3):417-9.
5. Fred HL. Skin Necrosis Induced by Coumarin Congeners. Tex Heart Inst J. 2017;44(4):233-6.
6. Nazarian RM, Van Cott EM, Zembowicz A, Duncan LM. Warfarin-induced skin necrosis. J Am Acad Dermatol. 2009;61(2):325-32.
7. Khalid K. Warfarin-induced necrosis of the breast: case report. J Postgrad Med. 2004;50(4):268-9.
8. Au AF, Fosnot J, Wu LC. Coumadin-induced skin necrosis of the breasts: case report. Ann Plast Surg. 2012;69(1):109-10.
9. Davis CE, Jr., Wiley WB, Faulconer RJ. Necrosis of the female breast complicating oral anticoagulant treatment. Ann Surg. 1972;175(5):647-56.
10. Lopez Valle CA, Hebert G. Warfarin-induced complete bilateral breast necrosis. Br J Plast Surg. 1992;45(8):606-9.
11. Essex DW, Wynn SS, Jin DK. Late-onset warfarin-induced skin necrosis: case report and review of the literature. Am J Hematol. 1998;57(3):233-7.
12. Goldberg SL, Orthner CL, Yalisove BL, Elgart ML, Kessler CM. Skin necrosis following prolonged administration of coumarin in a patient with inherited protein S deficiency. Am J Hematol. 1991;38(1):64-6.
13. Sorensen DM, Eilbert W. Images in emergency medicine. Man with painful skin lesion. Warfarin sodium skin necrosis. Ann Emerg Med. 2010;55(3):302, 5.
14. Eby CS. Warfarin-induced skin necrosis. Hematol Oncol Clin North Am. 1993;7(6):1291-300.
15. Fawaz B, Candelario NM, Rochet N, Tran C, Brau C. Warfarin-induced skin necrosis following heparin-induced thrombocytopenia. Proc (Bayl Univ Med Cent). 2016;29(1):60-1.
16. Gelwix TJ, Beeson MS. Warfarin-induced skin necrosis. Am J Emerg Med. 1998;16(5):541-3.
17. Bakoyiannis C, Karaolanis G, Patelis N, Maskanakis A, Tsaples G, et al. Dabigatran in the Treatment of Warfarin-Induced Skin Necrosis: A New Hope. Case Rep Dermatol Med. 2016;2016:3121469.

Most read articles by the same author(s)